FDA Warns of Children’s Deaths Linked to Codeine

FDA Warns of Children’s Deaths Linked to Codeine

Three children have died and one suffered a non-fatal, but life-threatening case of respiratory depression after taking the pain reliever codeine after surgery to remove their tonsils and/or adenoids.  As a result, the U.S. Food and Drug Administration (FDA) issued a warning of a fatal risk connected to the drug codeine when used after a child’s tonsillectomy and adenoidectomy.

The children’s surgeries were conducted to treat obstructive sleep apnea, which results in episodes of snoring and partial or complete upper airway blockage during sleep. All of the children were between two and five years of age and were given the typical dose of codeine.

Codeine, which is an active ingredient in some over-the-counter cough syrups and many prescription pain relievers, is an opiate that  is converted into morphine by the body’s liver.

“The three children who died after taking codeine exhibited evidence of being ultra-rapid metabolizers,” the FDA said in a press statement. This genetic condition causes codeine to turn into morphine faster in the bloodstream than normal, which can lead to life-threatening reactions and fatal overdoses. Genetic tests are available that can identify  these “ultra-rapid metabolizers”, but the majority of pediatricians don’t order them prior to prescribing codeine.

About one to seven people out of every 100 have the genetic condition. However, among certain groups, like Saudi Arabians, Ethiopians, and North Africans, the number could be as great as 28 out of every 100 people.

“The FDA is currently conducting a review of adverse event reports and other information to determine if there are additional cases of inadvertent overdose or death in children taking codeine, and if these adverse events occur during treatment of other kinds of pain, such as post-operative pain following other types of surgery or procedures,” said Bob Rappaport, MD, director of the Division of Anesthesia, Analgesia and Addiction Products in the FDA’s Center for Drug Evaluation and Research.

The FDA recommends that when prescribing codeine-containing drugs, health care providers should use the lowest effective dose for the shortest time on an as-needed basis. The agency advises parents, pediatricians, and health care professionals to be clearly aware of the risks of using codeine in children.

Common signs of codeine overdose in children include abnormal sleepiness, confusion, difficulty breathing, noisy breathing, and trouble with arousal or awakening. If parents notice any of these signs of overdose, they should  immediately discontinue giving the child codeine-laced medication, and seek medical attention, warns the FDA.

Authored by: Elizabeth Magill